Alert archive / Puerto Rico / Flash Flood Warnings in 2008

Flash Flood Warning 46, NWS JSJ

September 12, 2008

NWS JSJ issued this flash flood warning at Sep 12, 2008, 4:38 AM CDT. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 4:38 AM CDT (09:38 UTC)
Expired
Sep 12, 2008, 6:45 AM CDT
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 120938
FFWSJU
PRC103-121130-
/O.NEW.TJSJ.FF.W.0046.080912T0938Z-080912T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
538 AM AST FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     NAGUABO

* UNTIL 730 AM AST

* AT 5:29 AM AST...EMERGENCY MANAGEMENT OFFICIALS REPORTED PORTIONS  
  OF HIGHWAY 131 INTRANSITABLE DUE TO RIO BLANCO FLOWING OUT OF ITS  
  BANKS...AND PORTIONS OF HIGHWAY 3 ALSO INTRANSITABLE. WATER LEVELS 
  IN RIO BLANCO ARE LIKELY TO RISE HIGHER DURING THE NEXT HOUR OR    
  SO. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE OFFSHORE OVER         
  THE CARIBBEAN AND MOVING TOWARDS THE EAST COAST...AND LEAVE        
  ADDITIONAL RAINFALL...CAUSING FURTHER FLOODING PROBLEMS.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

LAT...LON 1820 6578 1821 6582 1824 6582 1826 6575
      1825 6568 1821 6568 1817 6574 1817 6577

$$

SS
1 follow-up statement
000 
WGCA72 TJSJ 121127
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
727 AM AST FRI SEP 12 2008

PRC103-121132-
/O.EXP.TJSJ.FF.W.0046.000000T0000Z-080912T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NAGUABO PR-
727 AM AST FRI SEP 12 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 7:30 AM AST FOR NAGUABO 
MUNICIPALITY...

HEAVY RAINFALL HAS NOT OCCURRED ACROSS NAGUABO IN THE PAST 90 
MINUTES AND WATER LEVELS ALONG THE RIO BLANCO HAVE LOWERED. THE 
FLASH FLOOD WARNING WILL THEREFORE BE ALLOWED TO EXPIRE. 
HOWEVER...WATER LEVELS IN LOCAL RIVERS...CREEKS AND STREAMS REMAIN 
ABOVE NORMAL...AND ADDITIONAL HEAVY RAINFALL THIS MORNING COULD 
INDUCE FLASH FLOODING AGAIN. MOTORISTS EXERCISE CAUTION.

LAT...LON 1820 6578 1821 6582 1824 6582 1826 6575
      1825 6568 1821 6568 1817 6574 1817 6577

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 10:06 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Sep 11, 10:06 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1106 PM AST THU SEP 11 2008

.UPDATE...
SATELLITE IMAGERY AND DOPPLER WEATHER RADAR SHOWED THAT THE
LEADING EDGE OF THE LOW LEVEL TROUGH CONTINUED TO MOVE WEST
NORTHWEST ACROSS THE EASTERN HALF OF THE LOCAL REGION DURING THE
EVENING HOURS. AS A RESULT...PATCHES OF CLOUDS AND PASSING SHOWERS
WITH A FEW ISOLATED THUNDERSTORMS MOVED ACROSS THE SURROUNDING
COASTAL WATERS. SOME OF THE SHOWERS BRUSHED PARTS OF THE NORTH AND
EAST COAST OF PUERTO RICO AS WELL AS PARTS OF THE U.S VIRGIN
ISLANDS. MOST OF THE RAINFALL HOWEVER WAS OF LIGHT TO MODERATE
INTENSITY OVER LAND...WHILE THE HEAVIER RAINFALL REMAINED
OFFSHORE. WINDS OVER LAND WERE MAINLY FROM EAST LESS THAN 10 MPH.

EXPECT PATCHES OF MOISTURE ALONG THE NORTHERN AXIS AND TRAILING
EDGE OF THE PASSING TROUGH TO CONTINUE TO AFFECT THE LOCAL AREA
OVERNIGHT THROUGH FRIDAY MORNING. THIS WILL BRING PERIODS OF
PASSING SHOWERS TO PARTS OF THE ISLANDS. HOWEVER RAINFALL WILL
BE BRIEF WITH NO SIGNIFICANT RAINFALL ACCUMULATIONS EXPECTED AT
THIS TIME. ON FRIDAY AND INTO THE WEEKEND EXPECT SUFFICIENT TRADE
WIND MOISTURE ACROSS THE AREA...TO COMBINE WITH DIURNAL AND LOCAL
TERRAIN EFFECTS...TO PRODUCE LATE MORNING AND AFTERNOON
CONVECTION ACROSS PARTS OF THE ISLANDS. LATEST 00Z UPPER AIR
DATA ACROSS THE REGION...SHOWED A MODERATE INCREASE IN THE LAYER
PRECIPITABLE WATER...COMPARED TO THE EARLIER SOUNDINGS...WITH GFS
FORECAST SOUNDING SUGGESTING A SOUTHEASTERLY LOW LEVEL WIND FLOW
BY FRIDAY. THEREFORE MADE SOME MINOR ADJUSTMENTS TO FOCUS RAINFALL
ACROSS PARTS OF THE INTERIOR SECTIONS OF PUERTO RICO AND THE WEST
SECTIONS OF THE ISLANDS. THE REMAINDER OF THE INHERITED FORECAST
LOOKS GOOD WITH NO MAJOR CHANGES REQUIRED.

.AVIATION...VFR CONDITIONS EXPECTED TO PREVAIL AT ALL TAF SITES
OVERNIGHT. SCATTERED PASSING SHOWERS WILL MOVE OVER THE CARIBBEAN
WATERS OVER THE USVI AND EASTERN PR THROUGH THE NIGHT...BUT ARE NOT
EXPECTED TO PRODUCE MORE THAN VERY BRIEF MVFR CIGS/VSBYS. LOW LEVEL
FLOW WILL BE SHIFTING TOWARDS THE SOUTHEAST BY MORNING AT 10 KNOTS
OR LESS.

&&

.PREV DISCUSSION... /ISSUED 355 PM AST THU SEP 11 2008/

SYNOPSIS...A BROAD AREA OF LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF
TROPICAL DEPRESSION JOSEPHINE...EXTEND ACROSS THE LOCAL COASTAL
WATERS THIS AFTERNOON. THIS LOW LEVEL TROUGH IS EXPECTED TO MOVE
WEST NORTHWESTWARD AND AWAY FROM THE LOCAL WATERS LATER TONIGHT...
WHILE SLIGHTLY ENHANCING SHOWERS AND ISOLATED THUNDERSTORMS...MAINLY
ACROSS THE LOCAL ATLANTIC WATERS...THIS EVENING THROUGH FRIDAY
MORNING.

DISCUSSION...THE DOPPLER RADAR AND SATELLITE IMAGES SHOWED VERY
ISOLATED SHOWERS MOVING ACROSS THE LOCAL FORECAST AREA. A STRONG
THUNDERSTORM CELL DEVELOPED OVER THE MUNICIPALITIES OF MOROVIS...
OROCOVIS...NARANJITO AND CIALES. THIS THUNDERSTORM PRODUCED
RAINFALL ACCUMULATION OF 2 TO 4 INCHES. MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH SUNSET AFFECTING THE
CENTRAL NORTHERN COAST.

A TROPICAL WVAE ALSO KNOWN AS JOSEPHINE WILL CONTINUE TO MOVE
ACROSS THE LOCAL FORECAST AREA THROUGH FRIDAY MORNING. IN THE LAST
FEW HOURS WINDS ALREADY BEGAN TO SHIFT TO THE SOUTHEAST AS THE
WAVE AXIS CONTINUE TO MOVE ACROSS THE AREA. SATELLITE IMAGES ARE
SHOWING AN AREA OF LOW LEVEL MOISTURE OVER THE EASTERN CARIBBEAN
WATERS. THIS MOISTURE IS EXPECTED TO INCREASE THE SHOWER COVERAGE
ACROSS THE CARIBBEAN WATERS AND SOUTH PORTIONS OF PUERTO RICO
THROUGH FRIDAY MORNING.

THE NEXT FEW DAYS EXPECT SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS TO DEVELOP EVERY AFTERNOON ACROSS THE INTERIOR AND
WESTERN PORTIONS OF PUERTO RICO. A

AVIATION...LOW LEVEL MOISTURE WILL CONTINUE ITS WAY ACROSS THE U.S.
VIRGIN ISLANDS AND THE EASTERN SECTIONS OF PUERTO RICO THIS EVENING
AND OVERNIGHT...WITH BRIEF PERIODS OF MVFR CONDITIONS ACROSS TJSJ...
TIST...TISX...TKPK...AND TNCM AFTER 22Z. LATEST TJSJ 12Z SOUNDING
INDICATED A VERY LIGHT AND VARIABLY WIND FLOW FROM THE SURFACE TO
AROUND 30K FEET. MOSTLY VFR CONDITIONS ARE EXPECTED ELSEWHERE ACROSS
THE LOCAL SITES.

MARINE...MARINE WEATHER CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH AT LEAST SUNDAY WITH SEAS AVERAGING BETWEEN 2 TO 4 FEET
AND WINDS AT AROUND 10 TO 15 KNOTS. NEXT TROPICAL WAVE WILL BE
REACHING OUR LOCAL WATERS ON TUESDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  78  89  78  89 /  50  20  20  20
STT  79  88  79  88 /  40  30  30  30

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/09
Hazardous weather outlook, Sep 11, 5:18 AM CDT, 23 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
618 AM AST THU SEP 11 2008

AMZ710>750-PRZ001>013-121000-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
618 AM AST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AMZ720-730-VIZ001-002-121000-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
618 AM AST THU SEP 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:37 AM CDTAreal Flood AdvisoryJSJ3 hr
Sep 12, 4:14 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 12, 5:25 AM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.